Alert archive / Hawaii / High Surf Warnings in 2018
High Surf Warning 6, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Mar 20, 2018, 10:38 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Mar 21, 2018, 3:14 AM HST. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2018, 10:38 AM HST (20:38 UTC)
- In effect from
- Mar 21, 2018, 3:14 AM HST
- Expired
- Mar 23, 2018, 3:08 AM HST
- In force
- 48 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 8.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
631 WHHW40 PHFO 202038 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 1038 AM HST Tue Mar 20 2018 ...HIGH SURF WARNING FOR NORTH AND EAST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI LANAI MAUI AND THE BIG ISLAND... .A large northeast swell will arrive tonight and build rapidly, peaking from Wednesday into Wednesday evening, creating dangerous and potentially damaging surf along north and east facing shores. HIZ001-002-007>009-012>014-017-019-020-025-210945- /O.NEW.PHFO.SU.W.0006.180321T1600Z-180323T0400Z/ Niihau-Kauai Windward-Oahu North Shore-Oahu Koolau-Olomana- Molokai Windward-Molokai Leeward-Lanai Makai-Maui Windward West- Maui Central Valley-Windward Haleakala-Big Island North and East- 1038 AM HST Tue Mar 20 2018 ...HIGH SURF WARNING IN EFFECT FROM 6 AM WEDNESDAY TO 6 PM HST THURSDAY... The National Weather Service in Honolulu has issued a High Surf Warning, which is in effect from 6 AM Wednesday to 6 PM HST Thursday. * SURF...Along north and east facing shores, building to 20 to 25 feet. * TIMING...Surf will build rapidly late tonight and reach warning level early Wednesday morning. * IMPACTS...Very High...Expect ocean water surging and sweeping across beaches, coastal benches, and lava flows creating the potential for impacts to coastal properties and infrastructure, including roadways. Powerful longshore and rip currents will be present at most beaches. Large breaking waves and strong currents may impact harbor entrances and channels causing challenging boat handling, such as near Kahului and Hilo harbors. PRECAUTIONARY/PREPAREDNESS ACTIONS... These dangerous conditions mean that only highly experienced persons should enter the water. Inexperienced persons should remain off beaches and adjacent beachfront areas. Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. && $$ Bravender
6 follow-up statements
447 WHHW40 PHFO 210148 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 348 PM HST Tue Mar 20 2018 ...HIGH SURF WARNING FOR NORTH AND EAST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI LANAI MAUI AND THE BIG ISLAND... .A large northeast swell will arrive tonight and build rapidly, peaking from Wednesday into Wednesday evening, creating dangerous and potentially damaging surf along north and east facing shores. HIZ001-002-007>009-012>014-017-019-020-025-211500- /O.CON.PHFO.SU.W.0006.180321T1600Z-180323T0400Z/ Niihau-Kauai Windward-Oahu North Shore-Oahu Koolau-Olomana- Molokai Windward-Molokai Leeward-Lanai Makai-Maui Windward West- Maui Central Valley-Windward Haleakala-Big Island North and East- 348 PM HST Tue Mar 20 2018 ...HIGH SURF WARNING REMAINS IN EFFECT FROM 6 AM WEDNESDAY TO 6 PM HST THURSDAY... * SURF...Along north and east facing shores, building to 20 to 25 feet. * TIMING...Surf will build rapidly late tonight and reach warning level early Wednesday morning. * IMPACTS...Very High...Expect ocean water surging and sweeping across beaches, coastal benches, and lava flows creating the potential for impacts to coastal properties and infrastructure, including roadways. Powerful longshore and rip currents will be present at most beaches. Large breaking waves and strong currents may impact harbor entrances and channels causing challenging boat handling, such as near Kahului and Hilo harbors. PRECAUTIONARY/PREPAREDNESS ACTIONS... These dangerous conditions mean that only highly experienced persons should enter the water. Inexperienced persons should remain off beaches and adjacent beachfront areas. Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. && $$ Bravender
429 WHHW40 PHFO 211314 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 314 AM HST Wed Mar 21 2018 ...HIGH SURF WARNING FOR NORTH AND EAST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI LANAI MAUI AND THE BIG ISLAND... .A large northeast swell is here. The surf will spike up rapidly to warning level of 25 feet this morning. Very dangerous and potentially damaging surf can be expected with this swell. The surf will peak this afternoon and slowly begin subsiding tonight. The swell will continue to trend down through Friday. HIZ001-002-007>009-012>014-017-019-020-025-220215- /O.EXT.PHFO.SU.W.0006.180321T1314Z-180323T0400Z/ Niihau-Kauai Windward-Oahu North Shore-Oahu Koolau-Olomana- Molokai Windward-Molokai Leeward-Lanai Makai-Maui Windward West- Maui Central Valley-Windward Haleakala-Big Island North and East- 314 AM HST Wed Mar 21 2018 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST THURSDAY... * SURF...Along north and east facing shores, rapidly building to 20 to 25 feet. * TIMING...Surf will build rapidly to warning level this morning, and continue for the rest of the day. * IMPACTS...Very High...Expect ocean water surging and sweeping across beaches, coastal benches, and lava flows creating the potential for impacts to coastal properties and infrastructure, including roadways. Powerful longshore and rip currents will be present at most beaches. Large breaking waves and strong currents may impact harbor entrances and channels causing challenging boat handling, such as Kahului and Hilo harbors. PRECAUTIONARY/PREPAREDNESS ACTIONS... These dangerous conditions mean that only highly experienced persons should enter the water. Inexperienced persons should remain off beaches and adjacent beachfront areas. Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. && $$
034 WHHW40 PHFO 220133 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 333 PM HST Wed Mar 21 2018 ...HIGH SURF WARNING FOR NORTH AND EAST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI LANAI MAUI AND THE BIG ISLAND... .A large north-northeast swell arrived early today and peaked during the late morning. The swell will decline slowly through Friday. HIZ001-002-007>009-012>014-017-019-020-025-221445- /O.CON.PHFO.SU.W.0006.000000T0000Z-180323T0400Z/ Niihau-Kauai Windward-Oahu North Shore-Oahu Koolau-Olomana- Molokai Windward-Molokai Leeward-Lanai Makai-Maui Windward West- Maui Central Valley-Windward Haleakala-Big Island North and East- 333 PM HST Wed Mar 21 2018 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY... * SURF...Along north and east facing shores 20 to 25 feet. * TIMING...Through Thursday afternoon. * IMPACTS...Very High...Expect ocean water surging and sweeping across beaches, coastal benches, and lava flows creating the potential for impacts to coastal properties and infrastructure, including roadways. Powerful longshore and rip currents will be present at most beaches. Large breaking waves and strong currents may impact harbor entrances and channels causing challenging boat handling, such as Kahului and Hilo harbors. PRECAUTIONARY/PREPAREDNESS ACTIONS... These dangerous conditions mean that only highly experienced persons should enter the water. Inexperienced persons should remain off beaches and adjacent beachfront areas. Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. && $$
577 WHHW40 PHFO 221311 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 311 AM HST Thu Mar 22 2018 ...HIGH SURF WARNING FOR NORTH AND EAST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI LANAI MAUI AND THE BIG ISLAND... .The large northeast swell is slow to subside. Warning level surf will continue through today along north and east facing shores. The surf will trend lower at a quicker pace tonight. Advisory level surf is expected on Friday for the north and east shores. HIZ001-002-007>009-012>014-017-019-020-025-230215- /O.CON.PHFO.SU.W.0006.000000T0000Z-180323T0400Z/ Niihau-Kauai Windward-Oahu North Shore-Oahu Koolau-Olomana- Molokai Windward-Molokai Leeward-Lanai Makai-Maui Windward West- Maui Central Valley-Windward Haleakala-Big Island North and East- 311 AM HST Thu Mar 22 2018 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...Along north and east facing shores 20 to 25 feet. * TIMING...Through this afternoon. * IMPACTS...Very High...Expect ocean water surging and sweeping across beaches, coastal benches, and lava flows creating the potential for impacts to coastal properties and infrastructure, including roadways. Powerful longshore and rip currents will be present at most beaches. Large breaking waves and strong currents may impact harbor entrances and channels causing challenging boat handling, such as Kahului and Hilo harbors. PRECAUTIONARY/PREPAREDNESS ACTIONS... These dangerous conditions mean that only highly experienced persons should enter the water. Inexperienced persons should remain off beaches and adjacent beachfront areas. Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. && $$
311 WHHW40 PHFO 230138 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 338 PM HST Thu Mar 22 2018 ...HIGH SURF WARNING FOR NORTH AND EAST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI LANAI MAUI AND THE BIG ISLAND... .The large northeast swell is slow to subside. Warning level surf will continue through tonight along north and east facing shores. Advisory level surf is expected on Friday for the north and east shores. HIZ001-002-007>009-012>014-017-019-020-025-231445- /O.EXT.PHFO.SU.W.0006.000000T0000Z-180323T1600Z/ Niihau-Kauai Windward-Oahu North Shore-Oahu Koolau-Olomana- Molokai Windward-Molokai Leeward-Lanai Makai-Maui Windward West- Maui Central Valley-Windward Haleakala-Big Island North and East- 338 PM HST Thu Mar 22 2018 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST FRIDAY... * SURF...Along north and east facing shores 15 to 25 feet. * TIMING...Through tonight. * IMPACTS...Very High...Expect ocean water surging and sweeping across beaches, coastal benches, and lava flows creating the potential for impacts to coastal properties and infrastructure, including roadways. Powerful longshore and rip currents will be present at most beaches. Large breaking waves and strong currents may impact harbor entrances and channels causing challenging boat handling, such as Kahului and Hilo harbors. PRECAUTIONARY/PREPAREDNESS ACTIONS... These dangerous conditions mean that only highly experienced persons should enter the water. Inexperienced persons should remain off beaches and adjacent beachfront areas. Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. && $$
364 WHHW40 PHFO 231308 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 308 AM HST Fri Mar 23 2018 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .A persistent northeast swell is maintaining elevated surf along east facing shores of most islands. This swell will continue to gradually diminish today, but surf may remain near the High Surf Advisory criteria along most east facing shores through tonight. HIZ002-008-009-012-017-020-025-240215- /O.CAN.PHFO.SU.W.0006.000000T0000Z-180323T1600Z/ /O.NEW.PHFO.SU.Y.0018.180323T1308Z-180324T0400Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-Big Island North and East- 308 AM HST Fri Mar 23 2018 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH SURF WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a High Surf Advisory, which is in effect until 6 PM HST this evening. * SURF...Along east facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island, 8 to 12 feet this morning, then lowering to 7 to 10 feet this afternoon. * TIMING...Through this afternoon. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. If in doubt, do not go out. && $$ HIZ001-007-013-014-019-231415- /O.CAN.PHFO.SU.W.0006.000000T0000Z-180323T1600Z/ Niihau-Oahu North Shore-Molokai Leeward-Lanai Makai- Maui Central Valley- 308 AM HST Fri Mar 23 2018 ...HIGH SURF WARNING IS CANCELLED... The National Weather Service in Honolulu has cancelled the High Surf Warning. The surf continues to diminish this morning. Therefore, the High Surf Warning is cancelled. $$ Houston
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Mar 20, 10:17 AM HST, 21 minutes earlier.
Area forecast discussion, Mar 20, 10:17 AM HST, 21 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1017 AM HST Tue Mar 20 2018 .SYNOPSIS... Local trade winds will continue as a trough remains to the west of the state. Abundant cloud cover with passing windward and mountain showers will be the rule through the work week. Wetter and unsettled weather is possible this weekend. && .DISCUSSION... Watching strong west to northwest winds over the Big Island summits, as they remain just below the summit wind advisory criteria in the 40 mph range with a few stronger gusts. Model cross sections indicate winds are peaking this morning, with a slow decreasing trend expected through the afternoon and night. Radar and satellite indicates layered thick clouds invading the state from the west this morning. Outside of the typically wet windward areas, radar is showing some shower activity from about the west and north shore of Kauai across Niihau and points to the west. The older ECMWF is handling the current situation better than the new 12z GFS. The preferred model scenario in the ECMWF shows showery conditions around Kauai during the afternoon, but holds the deeper vigorous convection well to the west. Thus expecting increasing clouds statewide and some light or moderate showers to be around Kauai County through the afternoon. An update to increase pops for Kauai and introduce a chance of light showers for Oahu this afternoon as the moisture aloft increases from west to east. The outlook for the rest of the work week looks pretty static with trades at the surface and plenty of upper level moisture resulting in abundant cloud cover and occasional chance of light showers. One spot to watch out for is Kauai County by late Wednesday night and Thursday as the ECMWF indicates a threat of more significant precipitation immediately to the west. Any adjustment further east to this rainfall would impact Kauai with several inches of rainfall. Models have general agreement on an upper trough pushing down across the state on Saturday which would pull the focus for synoptic scale lift and moderate instability across the state, bringing widespread showers. A surface reflection of the trough, should it develop, would cut off the trades as well. At this time, there is significant disagreement among the various models and within the ensemble members on the strength, timing and position of the upper trough with several solutions showing a slower and more cutoff trough at upper levels further to the northwest of the state, which would delay or weaken the showers over our area. && .AVIATION... A surface ridge NE of the area will maintain low-level ENE winds around the main Hawaiian Islands. The low level flow will continue to push enough clouds and light showers over N and E sections of the islands to produce tempo MVFR ceilings. AIRMET SIERRA for mountain obscuration will likely remain up for these areas through at least this afternoon. Ridging aloft should keep the atmosphere relatively stable and limit the chance of heavy showers today. However, a trough lingers west of the area, sending middle and high clouds over islands today. && .MARINE... A former storm low 1000 miles northeast of the state has sent a large swell our way. The past few ASCAT passes have shown a good fetch of severe gale to storm force winds aimed at us from generally 020-040 degrees. Wavewatch guidance shows an 10-11 foot swell peak. Recent events have shown the guidance to be a foot or two underdone, which also seems the case here when comparing overnight altimeter data with the model initialization. With the larger heights, we could see surf 20-25 feet along north and east facing shores, enough to prompt a warning for both. This swell will fill in after midnight and peak Wednesday/Wednesday night. Given the degree of potential impact to east-facing shores, will update to issue the high surf warning this morning, with the hazard starting Wednesday. Warning-level surf is possible along east-facing shores into Thursday before dropping off faster on Friday into Saturday. High pressure far north of the area will move southeast and tighten the pressure gradient over the islands. Moderate to fresh trades will increase a notch this evening, reaching small craft levels through the channels and other acceleration areas. Winds will fluctuate near small craft levels through Thursday then weaken from Friday into the weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Warning from 6 am HST Wednesday until 6 pm HST Thursday for north and east facing shores of Niihau, Kauai, Oahu, Molokai, Lanai, Maui Island and Big Island. && Discussion...Brenchley Aviation...Stall Marine...Bravender
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 3:15 PM HST | Special Weather Statement | HFO | Hawaii | 60 min |
| Mar 19, 4:55 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
High Surf Warnings in Hawaii, 2018Every high surf warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.